Site Home   Gender and Sexual Diversity       Introduction to Gender and Health   The Gender Lens Tool

Female-to-Male Transsexuals

FTM transsexuals are treated hormonally with testosterone. The administration of testosterone will cause the cessation of menses generally within the first month, deepening of the voice, an increase in facial and body hair, an increase in the size of the clitoris, an increase in libido, and an enhanced ability to build and maintain muscle mass. It is important to remember that the testosterone will not decrease breast size. Many transsexual men will pass as male (i.e. look male to the outside world) after one year of treatment, but the full effect of the testosterone can take up to 10 years.[2] [8]

Some of the side effects of testosterone are an increase in skin oiliness, acne, weight gain, and headaches. The health risks of testosterone treatment are hepatotoxicity, insulin resistance, negative changes in the lipid profile (decrease in HDL and increase in triglycerides) and homocysteine, polycythemia in those at risk due to erythropoeitic effects, and possibly Polycystic Ovarian Syndrome. There continues to be at least a theoretical risk for breast, ovarian, endometrial and cervical cancer[2] [8].

Surgical treatment includes bilateral mastectomy or liposuction, metoidoplasty (creating a micro penis by severing the suspensory ligaments surrounding the enlarged clitoris) or phalloplasty (using skin and musle tissue transfers from the forearm, groin or thigh), vaginectomy, hysterectomy plus salpingo-oophorectomy, scrotoplasty, and urethral extension[2].

For continued health care of a transsexual man, the standard screening guidelines should be followed for all organs a patient has[2] [8].

_________________________________

2. Kaiser Permanente National Diversity Council. A Provider's Handbook on Culturally Competent Care: Lesbian, Gay, Bisexual and Transgendered Population. Oakland, CA. Kaiser Permanente; 2000.

8. Oriel KA. Medical care of transsexual patients. Journal of the Gay and Lesbian Medical Association. 2000;4(4):185-194.

All references for this section